Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 285, NWS Goodland, KS

September 1, 2001Red Willow County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Sep 1, 2001, 8:10 PM CDT for Red Willow County, Nebraska. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 1, 2001, 8:10 PM CDT (01:10 UTC)
Expired
Sep 1, 2001, 9:00 PM CDT
In force
50 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Red Willow County, NE

The radar

The Goodland radar (KGLD), 138 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 8:45 PM CDTHail 0.75Mc Cook, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2001-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 804 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2001-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
804 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
2615 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

078 
WUUS53 KGLD 020110
SVRGLD
NEC145-020200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
810 PM CDT SAT SEP 1 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN RED WILLOW COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 900 PM CDT

* AT 810 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHWEST OF MCCOOK...MOVING NORTHEAST
  AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM.

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES...
COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.
DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.

$$

LAT...LON 4034 10076 4001 10075 4000 10045 4034 10045

ENTWISTLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 6:08 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Sep 1, 6:08 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
508 PM MDT SAT SEP 1 2001

MADE UPDATES TO ZONES TO REFLECT MORE CLOUDS RESULTING FROM
AFTERNOON CONVECTION ACROSS MUCH OF THE FA. ALSO WINDS WILL BE A
LITTLE SLOWER TO CHANGE FROM SOUTH TO WEST ACROSS FA. MADE
WIND ADJUSTMENTS ACCORDINGLY. SCATTERED CONVECTION STILL EXPECTED TO
FIRE ALONG BOUNDARIES ACROSS FA BUT SHOULD DIMINISH AFTER SUNSET
WITH LOSS OF DAYTIME HEATING.

.GLD...NONE.

LAMMERS

In the hours before

Local storm report, Sep 1, 6:23 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
523 PM MDT SAT SEP 01 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    20 SSW COLBY              KS   1 INCH HAIL
09/01/01   THOMAS                         REPORTED BY PUBLIC.
                                          HAIL COMPLETELY
                                          COVERING THE GROUND.
Local storm report, Sep 1, 6:43 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
543 PM MDT SAT SEP 01 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0518 PM    14 S COLBY                KS   .88 INCH HAIL
09/01/01   THOMAS                         REPORTED BY PUBLIC.
Local storm report, Sep 1, 8:08 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
708 PM MDT SAT SEP 01 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    15 S COLBY                KS   1 INCH HAIL
09/01/01   THOMAS                         REPORTED BY PUBLIC.

0700 PM    15 S COLBY                KS   .88 INCH HAIL
09/01/01   THOMAS                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.